INDIANAPOLIS (WISH) — Doctors are warning parents to keep their medicines away from small children, because sometimes even a single pill meant for adults can be deadly for a child. Some doctors refer to these pills as “one pill killers.”
24-Hour News 8 sat down with the Indiana Poison Center to talk about “one pill killers.” Doctors said some of the medicines are commonly prescribed to adults, and may be found inside many homes. The pills are often meant to moderately lower blood sugar in adults, but when children take even one pill, it can have a drastic impact.
“There are a host of medicines out there that, because of kids’ small size, they could have a fairly big impact. Probably the ones that we think of the most are the cardiovascular medicines. The medicines that we normally use to lower people’s blood pressure, or to keep people’s heart rates low. Those can be a big problem in kids. One of the biggest categories that we struggle with are the diabetic medicines. Kids are really susceptible to dropping their blood sugar. So the same goal you’d have for the medicine, which is to lower somebody’s blood sugar, in a kid can really cause a big problem,” said Dr. Dan Rusyniak with the Indiana Poison Center.
In Indiana, the Poison Center gets calls every week about children getting into their parents’ medicines. Most of the time, it’s something that won’t seriously hurt the child. Doctors say it all depends on the child’s age, weight, and what kind of medicines they took.
The Indiana Poison Center said these are the medicines parents need to extra cautious about:
- Antidepressants – Cylclic antidepressants
- Cardiovascular drugs – Verapamil, Diltiazem, Clonidine, antiarrythmia drugs
- Antimalarials – Hydroxychloroquine, Chloroquine
- Opioids – Methadone, Oxycontin, Morphine, Buprenorphine
- Diabetic agents – Sulfonylureas
Even one of these pills can be deadly for a child. The Indiana Poison Center said in 2014, four children, five years old or younger, died after possibly being exposed to one of those medicines. Last year, 5,000 calls were made to poison center involving those medicines and a child under five years old. Nearly 70 of those children saw major effects from the drugs, 618 suffered moderate effects, 763 saw minor effects and 2,351 saw no effect. There is no data for the remaining 1,200 cases.
The Poison Center said it’s important to keep all medicines somewhere your child cannot access them.
“I think people get really comfortable with their medicines. A big thing we find a lot of times is that the safety caps aren’t on, or that the medicines are on a nightstand. Or that the medicines have been spilled, or are on the floor, or are loose in a purse,” said Rusyniak.
It’s also important to remind house guests to be careful with their medication.
“Oftentimes parents will be really good at keeping the medicines away from their kids, but their mother or their grandparent or a sister or aunt, somebody will come visit them, who is on medications and will have the medicines put loosely on a sink, or loose in their purse. Kids are explorers. If it’s a new object, they’re going to get into it, just talking a little bit when people come visit you, and giving them a place to put their medicines away safely is another good idea,” said Rusyniak.
If you realize your child has taken medicine they shouldn’t have, you need to call poison control. Someone will tell you if you need to call 911, or just monitor your child.
“We’ll be able to know based on your child’s weight, and what the medicine is, whether or not the dose they may have gotten into is enough to be of concern, and you should go right now to the emergency department, call 911, or whether or not that’s something the child can safely stay at home. And we will often follow people at home. We’ll call back and make sure the kid’s OK. Now if your child has gotten into it [the medicine], or you think they’ve gotten into it and they’re sick or symptomatic, obviously you call 911. You get the ambulance there as soon as possible,” said Rusyniak.
Depending on the weight of the child and the medicine, symptoms could become noticeable in as little as 30 minutes.
“If it’s the blood pressure medicine or heart rate medicines that are going to kind of lower blood pressure, they’re [kids] are going to get sleepy. They’re going to lay down, they’re going to become inactive. Same with diabetic medicine. Depending on how much they got into — vomiting. They make kids stomach upset, they start having any vomiting or complaining of their belly, either of those signs or symptoms I think would be a concern,” said Rusyniak.
Rusyniak said the most dangerous situation would be if children go to bed after ingesting an inappropriate medication, and no one was able to realize the child’s blood sugar or blood pressure was dropping.
“It’s a lot of just trying to view the world from the eyes of a kid — looking at the height of the kid, and seeing where they’re going to be able to get access to. It’s just a little bit of having a routine so you put your medications in a place where kids can’t get into them,” said Rusyniak.
If you are ever concerned or suspect your child has ingested a medication not prescribed to them, Rusyniak always recommends calling the Poison Center as soon as possible. That number is 1(800) 222-1222.